Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 288, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2012, 4:21 PM EDT for 5 counties in Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2012, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 22, 2012, 5:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Carroll County, VA, Floyd County, VA, Franklin County, VA, Patrick County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
243
WUUS51 KRNK 222021
SVRRNK
VAC035-063-067-141-155-222115-
/O.NEW.KRNK.SV.W.0288.120722T2021Z-120722T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT SUN JUL 22 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 515 PM EDT.
* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DUGSPUR...OR 6 MILES
SOUTHWEST OF INDIAN VALLEY...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUGSPUR...
WILLIS...
ROCKY KNOB RECREATION AREA...
BUFFALO RIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3681 8090 3685 8085 3688 8075 3691 8077
3697 8069 3690 8011 3660 8039
TIME...MOT...LOC 2021Z 288DEG 30KT 3684 8057
$$
JH2 follow-up statements
846
WWUS51 KRNK 222041
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT SUN JUL 22 2012
VAC035-063-067-141-155-222115-
/O.CON.KRNK.SV.W.0288.000000T0000Z-120722T2115Z/
PATRICK VA-PULASKI VA-FRANKLIN VA-FLOYD VA-CARROLL VA-
441 PM EDT SUN JUL 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN PATRICK...SOUTHERN PULASKI...SOUTHWESTERN FRANKLIN...
SOUTHERN FLOYD AND NORTHERN CARROLL COUNTIES...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE CLUSTERS OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED IN A
BAND FROM NEAR BYLLESBY TO NEAR SYLVATUS AND HILLSVILLE...MOVING
EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
SYLVATUS...
DUGSPUR...
LAUREL FORK...
MABRY MILL...
ROCKY KNOB RECREATION AREA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THESE STORMS.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORMS PASS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3681 8090 3685 8085 3688 8075 3691 8077
3697 8069 3690 8011 3660 8039
TIME...MOT...LOC 2040Z 288DEG 30KT 3683 8072
$$
JH738
WWUS51 KRNK 222106
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT SUN JUL 22 2012
VAC035-063-067-141-155-222116-
/O.EXP.KRNK.SV.W.0288.000000T0000Z-120722T2115Z/
PATRICK VA-PULASKI VA-FRANKLIN VA-FLOYD VA-CARROLL VA-
506 PM EDT SUN JUL 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PATRICK...SOUTHERN
PULASKI...SOUTHWESTERN FRANKLIN...SOUTHERN FLOYD AND NORTHERN CARROLL
COUNTIES EXPIRES AT 515 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG.
LAT...LON 3681 8090 3685 8085 3688 8075 3691 8077
3697 8069 3690 8011 3660 8039
TIME...MOT...LOC 2106Z 288DEG 30KT 3676 8046
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 22, 2:55 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT SUN JUL 22 2012 .SYNOPSIS... HIGH PRESSURE WILL STRETCH FROM THE CENTRAL PLAINS TO THE SOUTHEAST COAST FROM TONIGHT INTO MONDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH BY WEDNESDAY. && .NEAR TERM /THROUGH MONDAY/... AS OF 230 PM EDT SUNDAY... TWO UPPER LEVEL RIDGES RESIDE IN THE CENTRAL PLAINS AND SOUTH OF BERMUDA TONIGHT. THESE TWO RIDGES ARE TRYING TO LINK UP...BUT A WEAK UPPER LEVEL TROUGH OVER THE MID ATLANTIC-TENNESSEE VALLEY IS STUBBORN ENOUGH TO BLOCK THEM. A WEAK LEE TROUGH IN THE PIEDMONT AND A DECAYING SURFACE BOUNDARY ACROSS NORTH CAROLINA GENERATED A FEW SHOWERS AND THUNDERSTORM TODAY ACROSS THE SOUTH. THESE SHOWERS WILL FADE THROUGH THE EVENING...LEADING TO ANOTHER ROUND OF LOW CLOUDS AND PATCHY MOUNTAIN VALLEY FOG MONDAY MORNING. CONVECTION CHANCES MONDAY AFTERNOON ARE LOW. A STRENGTHENING LEE TROUGH IN THE EAST MAY HELP PRODUCE A FEW TYPICAL SUMMER-TIME STORMS IN THE AFTERNOON. THE LEE TROUGH LOOKS FAR ENOUGH DISPLACED FROM THE AREA TO KEEP THE STRONGER CONVECTION EAST OF SOUTHSIDE VA. ANY CLOUD COVER MONDAY MORNING WILL BREAK UP QUICKER THAN IT DID TODAY. WITH SLIGHTLY WARMER 85H TEMPERATURES MONDAY...TEMPERATURES WILL SHOOT UP ABOVE NORMAL IN THE AFTERNOON. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 235 PM EDT SUNDAY... GOOD THREAT THAT SOME STRONG STORM AND/OR HEAVY RAIN EVENT WILL OCCUR SOMETIME THIS PERIOD WITH MODELS SHOWING SHORTWAVE ENERGY IN NW FLOW WORKING INTO THE FORECAST AREA TUE AND WED...WITH MCS A DEFINITE POSSIBILITY. THIS PATTERN FAVORS A COMPLEX FORMING IN THE OHIO VALLEY/MIDWEST AND SLIDING SOUTHEAST ALONG THE NE SIDE OF THE RIDGE AXIS INTO OUR AREA. THE POPS WILL BE MAINTAINED AT CHANCE FOR MOST AREAS WITH HIGHER CHANCES IN THE MTNS TUE AND WED. WILL BE INTERESTING TO SEE IF AN MCS MOVES ACROSS AND COULD CAUSE HEIGHTS TO FALL...DIGGING MORE OF A TROUGH INTO THE MID ATLANTIC BEFORE NEXT UPSTREAM WAVE ARRIVES. MODELS DO TREND A SWWD TREND TOWARD HIGHER POPS WEDNESDAY ACROSS THE NC MTNS/FAR SW VA. WILL KEEP TEMPS SOMEWHAT WARM DUE TO POTENTIAL FOR SOME SUNSHINE. AIRMASS REMAINS MUGGY WITH HIGHS IN THE LOWER TO MID 90S EAST AND 80S WEST. WED COULD BE COOLER IN THE NORTH IF MORE CLOUD COVER ARRIVES AND/OR LINGERS FROM CONVECTION THE PREVIOUS DAY/NIGHT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 1230 PM EDT SUNDAY... GOING TO STAY IN A PATTERN WHERE OUR FORECAST AREA REMAINS ON THE SRN FRINGE OF WESTERLIES...WITH A TROUGH TRYING TO DIG INTO THE AREA BY THE WEEKEND BRINGING A FRONT IN. OVERALL...THE AIRMASS WILL REMAIN SOUPY WITH THE DAILY THREAT OF STORMS...WITH BETTER CHANCES TOWARD SATURDAY AS THE FRONT NEARS. HIGHS SHOULD RANGE FROM THE MID TO UPPER 80S WEST TO LOWER 90S EAST...WITH LOWS AT NIGHT IN THE MID TO UPPER 60S WEST AND LOWER 70S EAST. BEYOND NEXT SUNDAY...THERE ARE NOT ANY STRONG SIGNALS IN THE PACIFIC OR THE MJO THAT SUGGESTS MUCH CHANGE IN OUR CURRENT PATTERN. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... AS OF 1245 PM EDT SUNDAY... SUB VFR CLOUDS STARTED LIFTING ACROSS THE MOUNTAINS AROUND 15Z/11A SUNDAY. WE WILL SEE THIS TREND IN THE EAST THROUGH EARLY THIS AFTERNOON. A FRONTAL BOUNDARY ACROSS NORTH CAROLINA BACK INTO THE TENNESSEE VALLEY GENERATING A FEW SHOWERS TOWARD ABINGDON (VJI) LATE THIS MORNING. WITH THE SUN COMING THROUGH THE CLOUDS...EXPECT THIS SHOWERS TO CONTINUE TO MOVE EAST AND ALONG THE NC/VA BORDER INTO THIS EVENING. CONFIDENCE IS LOW THAT ANYONE OF THESE SHOWERS WILL LOWER CEILINGS BELOW VFR THIS AFTERNOON. THE CHANCES FOR A THUNDERSTORMS HITTING AN AIRPORT IS ALSO LOW. WILL TIME THE SHOWERS AS BEST I CAN BUT LEAVE TS AND CB OUT OF THE FORECAST. FLIGHT PATHS WILL HAVE A BETTER CHANCE OF BEING AFFECTED SOUTH OF THE VA/NC BORDER. NW FLOW ALOFT LOOKS TO PERSIST MONDAY THRU THURSDAY...RESULTING IN BOUTS OF SHRA/TSRA THRU THE PERIOD. OTHERWISE EXPECTING VFR OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT FOG THROUGH MID OR LATE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/WP NEAR TERM...RCS SHORT TERM...WP LONG TERM...WP AVIATION...AMS/RCS
Hazardous weather outlook, Jul 22, 3:11 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT SUN JUL 22 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 311 PM EDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A COUPLE OF STRONG THUNDERSTORM COMPLEXES MAY AFFECT THE REGION TUESDAY AND WEDNESDAY. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS WOULD BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 2:13 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012
NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.
LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
3643 8112
16Local storm report, Jul 22, 3:07 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 7 SSE REIDSVILLE 36.25N 79.63W
07/21/2012 ROCKINGHAM NC PUBLIC
TWO TREES BLOWN DOWN NEAR CANDY CREEK ROAD.
&&
WHPLocal storm report, Jul 22, 3:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 5 N NORTH WILKESBORO 36.24N 81.13W
07/22/2012 WILKES NC 911 CALL CENTER
SEVERAL TREES DOWN ON MOUNTAIN VIEW ROAD.
&&
FISHERSpecial weather statement, Jul 22, 3:40 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT SUN JUL 22 2012 NCZ004-005-222030- ROCKINGHAM NC-STOKES NC- 340 PM EDT SUN JUL 22 2012 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ROCKINGHAM AND STOKES COUNTIES... AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALNUT COVE... MOVING EAST AT 10 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE WATER AT BELEWS LAKE...GET BACK TO LAND AND FIND A SAFE BUILDING OR VEHICLE. THIS STORM WILL BE NEAR PINE HALL AROUND 345 PM...BELEWS LAKE AROUND 350 PM...ELLISBORO AROUND 405 PM AND BETHANY AROUND 430 PM. LAT...LON 3625 8016 3637 8018 3637 7978 3624 7974 WP
Special weather statement, Jul 22, 4:16 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EDT SUN JUL 22 2012 VAZ012-015-016-222115- CARROLL VA-GRAYSON VA-WYTHE VA- 416 PM EDT SUN JUL 22 2012 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE COUNTIES... AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF FRIES...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR FRIES AROUND 440 PM...GALAX CITY AROUND 455 PM...GALAX CITY AROUND 500 PM...GALAX HILLSVILLE AIRPORT AROUND 505 PM AND WOODLAWN AROUND 510 PM. LAT...LON 3685 8106 3679 8072 3656 8090 3676 8118 16
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:16 PM EDT | Special Weather Statement | RNK | City of Galax | 59 min |
| Jul 22, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.